Wisconsin, 2025Tornado in Wisconsin, July 16, 2025
July 16, 2025 · NWS ARX · 1 event in 1 county or zone
A brief tornado crossed interstate 90 during the afternoon on July 16th with video being captured by motorists along the interstate. The tornado caused minimal damage with only very minor tree and crop damage noted near the highway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief tornado crossed interstate 90 during the afternoon on July 16th with video being captured by motorists along the interstate. The tornado caused minimal damage with only very minor tree and crop damage noted near the highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 12:53 PM CST, 34 minutes earlier. Its key messages:
- Showers and storms impact the region this morning through the evening. Some of these storms could be strong to severe in southwestern Wisconsin this afternoon with damaging winds being the main threat.
- Locally heavy rainfall is the main concern with these storms. Current forecast has a swath of 1 to 1.5 inches across the I-90 corridor, with some locally higher amounts possible.
- Cooler temperatures for the end of the week with highs in the 70s and low 80s from Thursday through the weekend, then gradually warming up into the middle of next week.
Area forecast discussion, Jul 16, 12:53 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
153 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- Showers and storms impact the region this morning through the
evening. Some of these storms could be strong to severe in
southwestern Wisconsin this afternoon with damaging winds
being the main threat.
- Locally heavy rainfall is the main concern with these storms.
Current forecast has a swath of 1 to 1.5 inches across the
I-90 corridor, with some locally higher amounts possible.
- Cooler temperatures for the end of the week with highs in the
70s and low 80s from Thursday through the weekend, then
gradually warming up into the middle of next week.
&&
.DISCUSSION...
Issued at 146 PM CDT Wed Jul 16 2025
Today: Strong to Severe Storms, Heavy Rain
As of 1 PM, strong to severe storms on a line extending from
Sparta to the city of Monroe, WI continue to move northeast
ahead of a well defined MCV across far northeastern Iowa. Severe
storms will likely be focused along this line as the instability
gradient drops off significantly with the cold front beginning
to impede from the west. Locally increased low level shear from
the MCV could create a brief spin up as streamwise vorticity is
maximized along the quasi warm front but better conditions for
this reside further to our east across South Central Wisconsin.
This line will continue to push off to the east with the severe
threat for our area decreasing through the afternoon.
Of additional concern, these storms are producing very heavy
rain with rainfall rates in the 1-2"/hr range being reported
across many area mesonets with the passage of these storms. The
atmosphere is ripe with moisture with continued 925-850 mb
moisture transport into the area and pWats in the 1.75-2.25 inch
range. Warm cloud depths are approaching 3 km and corfidi
vectors are aligned with the mean wind which is allowing for
some training over the area. The good news is that this system
is very progressive overall so widespread flooding is not
expected to materialize but with the heavy rainfall rates, urban
and localized flooding will certainly remain possible with
these storms. 16.12Z HREF LPMM QPF totals remain concentrated
along the I-90 corridor as the deformation band sets up just
north of the surface low that is residing over the Tri-State
Region early this afternoon. Totals in the 1-3 inch range seem
reasonable for this area with isolated instances of 3+ inches
possible. Outside of the this corridor, .25-.75 inches seem more
likely given how transient the showers and storms have already
been. Rain chances will end through the afternoon for areas west
of the Mississippi River with areas to the east seeing some
isolated showers and storms into the evening.
Thursday - Friday: Cooler and Mostly Dry
As winds shift to the north behind the surface low/cold front,
cooler and drier air will begin to overspread the area. Dew
points are expected to drop into the 50s to low 60s by early
tomorrow morning with skies expected to clear from the
north/northwest. Temperatures tomorrow will be reminiscent of
early fall in the low to mid 70s as a weak surface high moves
overhead through the day. Conditions should remain dry through
the first half of Friday with some more rain moving in late in
the day.
Saturday - Mid-Next Week: Unsettled Pattern and Warming Back Up
Zonal flow aloft is expected to dominate our weather pattern as
a strong east/west oriented ridge holds firm across the
southern CONUS. Some shortwave impulses are expected to move
overhead, spurring some convective development. Current guidance
shows these impulses traversing our area Friday night/Saturday
with another Saturday into Sunday. At the surface, this looks to
take the form of MCSs that develop out to our west across the
Dakotas and ride the baroclinic zone that sets up into northern
Illinois. Given that these shortwave impulses are just starting
to enter the hi-res timeframe they should hopefully become a bit
more well defined for the upcoming packages. Have left the NBM
PoPs through next week with the highest chances (50-70%) coming
overnight Friday into Saturday and low end PoPs (20-30%)
continuing on and off through the midweek timeframe.
Temperatures will gradually warm back into the 80s through the
weekend with the warming trend continuing into the work week
with highs in the upper 80s to 90s by Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1236 PM CDT Wed Jul 16 2025
A line of thunderstorms extending from La Crosse to the
South Central Wisconsin/Illinois border is moving northeast
through eastern portions of the local area. This line is
producing some very heavy downpours and gusty winds. This will
continue northeast out of our area with showers and weak
thunderstorms behind this line as the associated MCV continues
to trek east providing additional lift. Rain activity will come
to an end for areas west of the Mississippi between 21-00Z with
light isolated activity further east into the early overnight
timeframe. Widespread IFR CIGs will move in overnight and
continue through at least mid-morning before scattering out and
returning to VFR by late in the period. Winds will become
north/northwesterly over the coming hours at around 10 kts with
a few higher gusts before becoming more north/northeasterly
tomorrow morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Barendse
AVIATION...Barendse
Hazardous weather outlook, Jul 16, 2:38 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
338 AM CDT Wed Jul 16 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
338 AM CDT Wed Jul 16 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms can be expected today. A few of these could be
strong to severe with damaging winds the main threat. Heavy
rainfall could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Periodic thunderstorm chances are expected Friday night into
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation might be needed this afternoon.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DTJ
In the hours before
Special weather statement, Jul 16, 10:37 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1137 AM CDT Wed Jul 16 2025
WIZ053>055-061-161715-
Richland WI-Vernon WI-Crawford WI-Grant WI-
1137 AM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL VERNON...NORTHEASTERN
GRANT...RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES THROUGH 1215 PM
CDT...
At 1134 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Viroqua to 7 miles east of
Boscobel. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Viroqua and Muscoda around 1140 AM CDT.
Westby and La Farge around 1150 AM CDT.
Richland Center around 1155 AM CDT.
Other locations impacted by these storms include Jersey Valley County
Park, Horrigan Ridge, Eagle Corners, Woodstock, Bloom City,
Gillingham, Fairview, Neptune, Buck Creek, and Highway 171 And County
U.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4321 9033 4320 9043 4311 9043 4299 9054
4321 9083 4333 9102 4370 9082 4364 9055
4335 9020
TIME...MOT...LOC 1634Z 204DEG 33KT 4345 9090 4335 9075 4312 9056
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FalkinhamLocal storm report, Jul 16, 11:04 AM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1204 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Rain 1 W La Crescent 43.83N 91.32W
07/16/2025 M1.16 Inch Houston MN Trained Spotter
Fell in 1 hour.
&&Special weather statement, Jul 16, 11:37 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1237 PM CDT Wed Jul 16 2025
WIZ055-161800-
Richland WI-
1237 PM CDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RICHLAND COUNTY
THROUGH 100 PM CDT...
At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Richland Center, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of east central
Richland County, including the following locations... Keyesville,
Sextonville, Neptune, Highways 58 And 154, Ithaca, Highway 130 And
Count B, Loyd, Highway 58 And County B, Highway 58 And County K, and
Bear Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 600 PM CDT for southwestern
Wisconsin.
&&
LAT...LON 4320 9021 4333 9038 4350 9019 4321 9019
TIME...MOT...LOC 1736Z 226DEG 30KT 4333 9022
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FalkinhamLocal storm report, Jul 16, 12:03 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
103 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM Rain 2 NW Onalaska 43.91N 91.23W
07/16/2025 M1.76 Inch La Crosse WI Public
1253 PM Rain 2 NNE French Island 43.88N 91.25W
07/16/2025 M1.63 Inch La Crosse WI ASOS
ASOS station KLSE La Crosse Regional
Airport.
1245 PM Rain 2 NNE La Farge 43.60N 90.63W
07/16/2025 M1.45 Inch Vernon WI Mesonet
Mesonet station FW6943 La Farge.
1230 PM Rain 3 NE Nodine 43.94N 91.41W
07/16/2025 M1.30 Inch Winona MN Mesonet
Mesonet station BSPM5 3 NE Nodine.
1203 PM Rain 1 ENE Boscobel 43.15N 90.68W
07/16/2025 M1.28 Inch Grant WI Mesonet
Mesonet station BBLW3 Boscobel.
1255 PM Rain Bangor 43.89N 90.99W
07/16/2025 M1.10 Inch La Crosse WI Mesonet
Mesonet station 6129D Bangor.
1259 PM Rain 2 E Onalaska 43.89N 91.18W
07/16/2025 M0.96 Inch La Crosse WI Mesonet
Mesonet station GW0323 Onalaska.
&&Local storm report, Jul 16, 1:25 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
225 PM CDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM Rain 5 SE Cataract 44.03N 90.78W
07/16/2025 M3.40 Inch Monroe WI Emergency Mngr
&&Tornado, Juneau
- When
- July 16, 1:27 PM CST to 1:28 PM CST
- Where
- Juneau County, 0.36 mi SSE of Lemonweir to 0.32 mi SE of Lemonweir
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 15 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.775, -90.018
This brief tornado crossed Interstate 90 and was captured on video. Some corn and small tree branches were damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286192.